Alert archive / Texas / Tornado Warnings in 2010

Tornado Warning 9, NWS Houston/Galveston, TX

May 17, 2010Liberty County, Montgomery County, San Jacinto County, Texas

NWS Houston/Galveston, TX issued this tornado warning at May 17, 2010, 2:11 PM CDT for Liberty County, Montgomery County, San Jacinto County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2010, 2:11 PM CDT (19:11 UTC)
Expired
May 17, 2010, 3:00 PM CDT
In force
49 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Liberty County, TX, Montgomery County, TX, San Jacinto County, TX

The radar

The Houston radar (KHGX), 99 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 2:30 PM CDTTSTM WND DMG3 Ssw Coldspring, TXNUMEROUS HARDWOOD AND PINE TREES DOWN IN AND AROUND DOUBLE LAKE RECREATION AREA. HISTORIC PAVILLION WITH ROOF DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2010-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2010-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2829 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

218 
WFUS54 KHGX 171911
TORHGX
TXC291-339-407-172000-
/O.NEW.KHGX.TO.W.0009.100517T1911Z-100517T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
211 PM CDT MON MAY 17 2010

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN LIBERTY COUNTY IN SOUTHEAST TEXAS...
  EASTERN MONTGOMERY COUNTY IN SOUTHEAST TEXAS...
  SOUTHERN SAN JACINTO COUNTY IN SOUTHEAST TEXAS...

* UNTIL 300 PM CDT

* AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO  THIS TORNADO
  WAS LOCATED 7 MILES WEST OF SHEPHERD... MOVING SOUTH AT 30 MPH.

* LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
  TARKINGTON PRAIRIE...NORTH CLEVELAND AND CLEVELAND.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3021 9511 3030 9524 3056 9524 3058 9503
      3030 9493
TIME...MOT...LOC 1912Z 352DEG 26KT 3047 9512

$$
1 follow-up statement
720 
WWUS54 KHGX 172002
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
302 PM CDT MON MAY 17 2010

TXC291-339-407-172012-
/O.EXP.KHGX.TO.W.0009.000000T0000Z-100517T2000Z/
SAN JACINTO TX-MONTGOMERY TX-LIBERTY TX-
302 PM CDT MON MAY 17 2010

...THE TORNADO WARNING FOR LIBERTY...MONTGOMERY AND SAN JACINTO
COUNTIES HAS BEEN ALLOWED TO EXPIRE...

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3021 9511 3030 9524 3056 9524 3058 9503
      3030 9493
TIME...MOT...LOC 1911Z 352DEG 26KT 3048 9512

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 17, 11:06 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 17, 11:06 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1106 AM CDT MON MAY 17 2010

.DISCUSSION...
GPSMET DATA AND SFC ANALYSIS INDICATES THAT MOISTURE HAS INCREASED
ACROSS THE AREA COMPARED TO YESTERDAY. PWS HAVE INCREASED TO 1.6
INCHES WITH SFC DEWPOINTS IN THE MID 70S OVER THE COASTAL ZONES.
VISIBLE SATELLITE IMAGERY SHOWS A NORTHWEST TO SOUTHEAST ORIENTED
SFC BOUNDARY THAT EXTENDS FROM TEMPLE TO CONROE TO PORT
ARTHUR...WITH ANOTHER BOUNDARY PARALLEL TO THIS NEAR VICTORIA AND
MATAGORDA BAY. THESE BOUNDARIES IN COMBINATION WITH THE SEABREEZE
WILL FOCUS ISOLATED TO SCATTERED CONVECTIVE DEVELOPMENT. THE 4KM
NMM-WRF...THE LOCAL WRF...AND THE NAM ALL SHOW CONVECTIVE
DEVELOPMENT THIS AFTN. THE ACTIVITY SHOULD DISSIPATE SHORTLY AFTER
SUNSET. WILL UP POPS TO 30 PCT ACROSS THE AREA. MADE SOME MINOR
ADJUSTMENTS TO TEMPS AS WELL.

35

&&

.PREV DISCUSSION... /ISSUED 642 AM CDT MON MAY 17 2010/

AVIATION...
A MAJORITY OF SITES CRATERING AGAIN THIS MORNING UNDER NO DISCERNIBLE
WIND AND NEAR-ZERO TEMP/DEW PT SPREADS. DUE TO SHALLOW NATURE OF
FOG...SHOULD QUICKLY IMPROVE TO VFR BY 14-15Z. A DEFINITE CB DAY
AS THERE ARE VERY SMALL SCALE BOUNDARIES LAYING ABOUT FROM PREVIOUS
DAY'S CONVECTION. WHEN MID-80 CONVECTIVE TEMPS ARE ACHIEVED...THERE
IS AN INCREASING PROB OF WIDELY SCT SHRA. THE SEA BREEZE WILL WORK
ITS WAY INLAND FROM LATE MORNING ONWARD...REASONING FOR THE VCTS
IN KLBX'S TAF. BREEZE FORMED YESTERDAY WITH LIMITED ACTIVITY IN
WESTERN BRAZORIA SO IT IS A POSSIBILITY ONCE AGAIN THIS AFTERNOON.
31

PREV DISCUSSION... /ISSUED 344 AM CDT MON MAY 17 2010/

DISCUSSION...
A SLIGHTLY DRIER AIR MASS RESIDES ACROSS SOUTHEAST TEXAS EARLY THIS
MORNING. SOME CONVECTION COULD DEVELOP ALONG A WEAK SEA BREEZE BOUNDARY
THIS AFTERNOON NEAR THE COASTAL COUNTIES AND ALSO AT ANY TIME FURTHER
UP NORTH IN ASSOCIATION WITH ANY BOUNDARIES LEFT OVER FROM THE EARLY
MORNING ACTIVITY CURRENTLY NORTHWEST OF THE WACO AREA AND EXITING STORMS
TO THE EAST OF THE LUFKIN AREA. SINCE THE NAM GUIDANCE ENDED UP TOO
WET ON SUNDAY...WILL LEAN A LITTLE MORE TOWARD THE LOWER GFS POPS WITH
A SLIGHT CHANCE FORECAST FOR BOTH TODAY AND TOMORROW. GENERAL MODEL
TREND FOR THE REST OF THE WEEK IS FOR SLIGHTLY RISING HEIGHTS ACROSS
THE AREA RESULTING IN MAINLY AFTERNOON AND EARLY EVENING SLIGHT CHANCE
POPS. THE END OF THE WEEK AND THE START OF THE WEEKEND LOOKS DRY AND
WARM. FOR HIGH TEMPERATURES THIS WEEK...ANTICIPATE UPPER 80S TO LOWER
90S INLAND WITH MID 80S ALONG THE COAST. FOR LOWS...LOOKS LIKE UPPER
60S TO LOWER 70S INLAND AND LOWER TO MID 70S ALONG THE COAST.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      90  67  87  68  90 /  30  20  20  10  20
HOUSTON (IAH)              90  68  89  69  90 /  30  20  20  10  20
GALVESTON (GLS)            85  73  85  74  85 /  30  10  20  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...35
Hazardous weather outlook, May 17, 12:14 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1214 PM CDT MON MAY 17 2010

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-181200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
1214 PM CDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF WEAK SURFACE BOUNDARIES...THE SEABREEZE...AND
DAYTIME HEATING WILL RESULT IN SCATTERED TSRA DEVELOPMENT ACROSS
SOUTHEAST TEXAS THIS AFTERNOON AND EVENING. GIVEN THE STRONG
INSTABILITY IN PLACE...THE POTENTIAL EXISTS FOR A FEW STRONGER OR ONE
OR TWO SEVERE STORMS. THE STRONGER STORMS WILL PRODUCE HEAVY
RAINFALL...GUSTY WINDS...FREQUENT CLOUD-TO-GROUND LIGHTNING...AND
SMALL HAIL. THE PRIMARY THREAT OF SEVERE WEATHER WOULD BE DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:38 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto37 min
May 17, 2:06 PM CDTSevere Thunderstorm WarningHGXLiberty, Montgomery, San Jacinto39 min
May 17, 2:21 PM CDTSevere Thunderstorm WarningHGXPolk39 min
May 17, 3:16 PM CDTSevere Thunderstorm WarningHGXPolk, Trinity44 min
May 17, 4:40 PM CDTSpecial Weather StatementHGXChambers65 min
May 17, 4:41 PM CDTSpecial Weather StatementHGXTrinity64 min
May 17, 5:26 PM CDTSpecial Weather StatementHGXPolk64 min
May 17, 6:07 PM CDTAreal Flood AdvisoryHGXHouston, Madison, San Jacinto, Trinity, Walker113 min
May 17, 6:07 PM CDTSevere Thunderstorm WarningHGXHarris53 min
May 17, 6:13 PM CDTSpecial Weather StatementHGXWashington62 min
May 17, 6:29 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Washington46 min
May 17, 6:53 PM CDTSpecial Weather StatementHGXGalveston37 min

Nearby

Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.